Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 34, NWS Melbourne, FL

June 1, 2009Indian River County, Okeechobee County, Saint Lucie County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 1, 2009, 4:35 PM EDT for Indian River County, Okeechobee County, Saint Lucie County, Florida. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2009, 4:35 PM EDT (20:35 UTC)
Expired
Jun 1, 2009, 5:16 PM EDT
In force
41 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

Counties Indian River County, FL, Okeechobee County, FL, Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 60 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2009-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 391 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2009-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
391 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1138 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 012035
SVRMLB
FLC061-093-111-012130-
/O.NEW.KMLB.SV.W.0034.090601T2035Z-090601T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
435 PM EDT MON JUN 1 2009

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL INDIAN RIVER COUNTY IN FLORIDA
  EAST CENTRAL OKEECHOBEE COUNTY IN FLORIDA
  NORTHWESTERN ST. LUCIE COUNTY IN FLORIDA

* UNTIL 530 PM EDT.

* AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  NORTHEAST OF FORT DRUM...AND MOVING SOUTHEAST AT 5 TO 10 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A SMALL INTERIOR ROOM.

&&

LAT...LON 2766 8055 2746 8052 2745 8088 2764 8073
TIME...MOT...LOC 2034Z 315DEG 5KT 2759 8067

$$

SEDLOCK
2 follow-up statements
000 
WWUS52 KMLB 012055
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
455 PM EDT MON JUN 1 2009

FLC061-093-111-012130-
/O.CON.KMLB.SV.W.0034.000000T0000Z-090601T2130Z/
OKEECHOBEE-ST. LUCIE-INDIAN RIVER-
455 PM EDT MON JUN 1 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTH CENTRAL INDIAN RIVER...NORTHWESTERN ST. LUCIE AND EAST
CENTRAL OKEECHOBEE COUNTIES...

AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED 8 MILES NORTHEAST OF FORT DRUM...MOVING SOUTHEAST AT 5 TO 10 
MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.

&&

LAT...LON 2766 8055 2746 8052 2745 8088 2764 8073
TIME...MOT...LOC 2055Z 336DEG 8KT 2753 8068

$$

SEDLOCK
000 
WWUS52 KMLB 012116
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
516 PM EDT MON JUN 1 2009

FLC061-093-111-012125-
/O.CAN.KMLB.SV.W.0034.000000T0000Z-090601T2130Z/
OKEECHOBEE-ST. LUCIE-INDIAN RIVER-
516 PM EDT MON JUN 1 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL INDIAN RIVER...
NORTHWESTERN ST. LUCIE AND EAST CENTRAL OKEECHOBEE COUNTIES IS
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE STORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER CAPABLE OF
PRODUCING LARGE HAIL OR DAMAGING WINDS. AS A RESULT...THE WARNING HAS
BEEN CANCELLED. HOWEVER...HEAVY RAIN...GUSTY WINDS AND DANGEROUS 
LIGHTNING STRIKES WILL CONTINUE TO BE POSSIBLE.

IF YOU EXPERIENCED OR KNOW OF ANY LARGE HAIL OR WIND DAMAGE FROM 
THIS STORM...PLEASE RELAY YOUR STORM REPORT TO YOUR LOCAL LAW 
ENFORCEMENT OR FIRE RESCUE AGENCY...OR CALL THE NATIONAL WEATHER 
SERVICE OFFICE IN MELBOURNE AT 1 800 6 8 3 4 4 6 8.

LAT...LON 2766 8055 2746 8052 2745 8088 2764 8073
TIME...MOT...LOC 2115Z 336DEG 8KT 2749 8066

$$

SEDLOCK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:49 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 1, 2:49 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
249 PM EDT MON JUN 1 2009

.DISCUSSION...

THROUGH TONIGHT...EAST COAST SEA BREEZE WILL CONTINUE TO PUSH
INLAND INTO THIS EVENING. AIR MASS STILL RELATIVELY DRY NORTHWEST OF
THE SEA BREEZE WITH UPPER 50S DEW POINTS...VERSUS LOW/MID 70S S-E
OF IT. A FEW SHRA/TSRA WILL BE POSSIBLE ACROSS SOUTHERN SECTIONS
OF EC FL INTO EARLY EVENING MAINLY INTERIOR SOUTH OF THE KISSIMMEE
RIVER...BUT MOST OF THE AREA WILL REMAIN RAIN FREE.

TUE...SLOW NORTHWARD MIGRATION OF RIDGE AXIS AND DEEPER MOISTURE.
SOUTHEAST WINDS THROUGH LOWER LEVELS WILL MOVE EAST COAST SEA
BREEZE INLAND EARLY. HAVE EXPANDED AREA OF MENTIONABLE LOW POPS TO
INCLUDE THE WESTERN INTERIOR SECTIONS NORTHWARD TO LAKE COUNTY...
AND NEAR THE EAST COAST UP TO SRN BREVARD CO. MAX TEMPS RANGING
FROM NEAR 90 WELL INLAND TO LOW/MID 80S CLOSER TO THE EAST COAST.

WED...THE GFS...NAM12...AND ECMWF ARE SHOWING THE REMNANT MOISTURE
OVER SOUTH FLORIDA CREEPING NORTH A LITTLE QUICKER THAN EARLIER
THOUGHT...RESULTING IN RAIN CHANCES A LITTLE HIGHER THAN IN PREVIOUS
RUNS. HAVE ACCOUNTED FOR THIS CHANGE BY INCREASING RAIN CHANCES
SLIGHTLY FROM SW TO NE...BRINGING POPS TO 40 PERCENT ACROSS
OKEECHOBEE...MARTIN...AND ST LUCIE COUNTIES...AND NEAR 30 PERCENT
ELSEWHERE. THE NAM12 AND THE ECMWF ALREADY HAVE THE RIDGE AXIS OVER
THE REGION OR JUST TO THE NORTH BY WEDNESDAY AFTERNOON...PUTTING THE
REGION IN A SOUTHEASTERLY STEERING FLOW. HAVE SPLIT THE FLOW BETWEEN
THEIR SOLUTION AND THE MORE SOUTHWESTERLY GFS...RESULTING IN THE
HIGHEST RAIN CHANCES OVER THE SOUTHERN INTERIOR WITH STORMS
GENERALLY MOVING N TO NE BACK TOWARDS THE I-95 CORRIDOR LATE. TEMPS
EXPECTED INTO THE UPPER 80S/AROUND 90 IN THE INTERIOR WITH MID 80S
ALONG THE COAST.

THURS-SUN...PREVIOUS DISCUSSION...UPPER LEVEL TROUGH WILL PUSH EAST
WHILE BUILDING SOUTH OVER THE EASTERN CONUS BY LATE IN THE WEEK.
THIS WILL NUDGE A LOW PRESSURE SYSTEM INTO THE SOUTHEASTERN U.S. BY
THURS. AS IT DOES SO LOW LEVEL FLOW WILL BUILD OUT OF THE SOUTHWEST
THURS INTO FRI INCREASING MOISTURE AND RAIN CHANCES. WILL HOLD RAIN
CHANCES AT 30/40% THURS AND THEN 40% AREAWIDE FRI. GFS AND ECMWF
THEN SHOW THE LOW PRESSURE SYSTEM WEAKENING AND LIFTING NORTHEAST
INTO THE WEEKEND AS HIGH PRESSURE RIDGE AXIS AT THE SFC BUILDS EAST
OVER THE AREA. MOISTURE WILL REMAIN HIGH ENOUGH TO KEEP 30/40 POPS
IN THE FORECAST OVER THE WEEKEND.

&&

.AVIATION...VFR OUTSIDE ISOLD TEMPO REDUCTIONS IN TSRA SWD FROM
LAKE KISSIMMEE-KFPR THROUGH 01Z.

&&

.MARINE...E-SE WINDS 5-10 KTS NEARSHORE AND UP TO 10-15 KTS OFFSHORE
THROUGH MID-WEEK WILL BECOME MORE S/SW THURS INTO FRI AS A LOW
PRESSURE SYSTEM MOVES ACROSS THE SOUTHEASTERN US. SEAS WILL BE 1-2
FT...BUILDING UP TO 3 FT OFFSHORE BY FRIDAY. GREATER CHANCES FOR
OFFSHORE MOVING THUNDERSTORMS WILL EXIST THURS AND FRI DUE TO A
DEVELOPING W/SW STEERING FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  72  86  70  87 /   0  10   0  20
MCO  70  90  70  89 /   0  20  10  30
MLB  72  86  72  87 /  10  20  10  30
VRB  73  86  71  85 /  10  30  10  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM/AVIATION...GLITTO
LONG TERM....MOSES
Hazardous weather outlook, Jun 1, 5:58 AM EDT, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
558 AM EDT MON JUN 1 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-012200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
558 AM EDT MON JUN 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
THE ATMOSPHERE WILL REMAIN QUITE DRY ACROSS EAST CENTRAL FLORIDA
WITH EARLIER ONSET OF THE EAST COAST SEA BREEZE. DEEPER MOISTURE
EXISTS ACROSS SOUTH FLORIDA. AS A RESULT...ISOLATED LIGHTNING
STORMS ARE EXPECTED TO DEVELOP AROUND LAKE OKEECHOBEE THIS
AFTERNOON AS THE EAST COAST SEA BREEZE PUSHES INLAND AND INTERACTS
WITH THE LAKE BREEZE. THE PRIMARY THREAT FROM STORMS WILL BE CLOUD
TO GROUND LIGHTNING AND GUSTY DOWNBURST WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
LIGHTNING STORMS ARE EXPECTED TO REMAIN FOCUSED ON AREAS AROUND
LAKE OKEECHOBEE THROUGH WEDNESDAY WITH LIMITED COVERAGE. COVERAGE
IS FORECAST TO INCREASE THURSDAY AND FRIDAY ACROSS EAST CENTRAL
FLORIDA AS A FRONTAL BOUNDARY APPROACHES FROM THE NORTHWEST.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

KELLY

In the hours before

Special weather statement, Jun 1, 4:19 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
419 PM EDT MON JUN 1 2009

FLZ054-012100-
INDIAN RIVER-
419 PM EDT MON JUN 1 2009

...STRONG THUNDERSTORMS AFFECTING CENTRAL INDIAN RIVER COUNTY...

AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM 10 MILES SOUTH OF FELLSMERE...MOVING EAST AT AROUND 10
MPH.

THE PRIMARY THREAT WILL BE FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND GUSTY WINDS OF 40 TO 50 MPH...WHICH MAY CAUSE UNSECURED
OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE
VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

SEDLOCK

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.